Metronidazole-induced cerebellar syndrome

Metronidazole_encephalopathy3.5 out of 5 stars

Metronidazole-Associated Encephalopathy. Farmakiotis D, Zeluff B. N Engl J Med 2016 Apr 14;374:1465

Full Text           

Exposure to metronidazole (Flagyl) can precipitate a subacute cerebellar syndrome, typically manifested with dysarthria and ataxia, with or without cognitive impairment. This adverse effect is uncommon and little-appreciated. Although usually associated with prolonged exposure to the antibiotic for treatment of conditions such as abscesses of Clostridium difficile-associated diarrhea and occurring after total cumulative dose > 20 gm, the syndrome can occur after lower doses. Risk factors include liver disease.

Typical MRI findings include symmetric, enhanced areas in the cerebellar dentate nuclei using a fluid-attenuated inversion recovery (FLAIR) technique. [NOTE: The MRI image above shows characteristic findings, but does not illustrate the case discussed in this article. The open-access full text has very good pictures.) MRI changes and neurological symptoms usually resolve when metronidazole is discontinued.

This case report is very brief, well illustrated, and worth reading.

 

Vasculitis after snorting cocaine contaminated with levamisole

Lawrence et al. Allergy Rhinol (Providence) 2014 Copyright policy — open-access

Lawrence et al. Allergy Rhinol (Providence) 2014
Copyright policy — open-access

3.5 out of 5 stars

Cocaine-induced ecchymotic rash. Voore NK. Cleve Clin J Med 2016 Apr;3:252-253.

Full Text

Since at least 2010, a large percentage of cocaine samples seized in the United States has contained levamisole, a veterinary anti-worm medication.

Levamisole had previously used in humans as an anti-helminthic and also in some chemotherapy regimens. It was withdrawn from the U.S. market in 1999 because of its association with agranulocytosis and vasculitis. It is apparently added to cocaine because it increases catecholamine release, enhancing psychotropic effects and inducing euphoria.

This brief case report, accompanied by a striking photograph, describes a 50-year-ld man who presented to hospital with a painful rash over his extremities, cheek, and hard palate. Laboratory tests revealed neutropenia (absolute neutrophil count 0.9 x 109/L, reference value > 1.5). The patient was originally treated with antibiotics until a test for myeloperoxidase-specific antineutrophil cytoplasmic antibodies (p-ANCA), suggesting levamisole-induced vasculitis. Te patient gave a history of snorting cocaine the day before the rash appeared. Skin biopsy — showing leukocytoclastic vasculities with small-vessel thrombosis — was confirmatory.

In their discussion, the authors note that symptoms in these cases begin hours to several days after exposure to levamisole-adulterated cocaine. The typical retiform purpuritc rash usually involves ears, nose, cheeks, and/or extremities:

The characteristic lesions tend to be in a stellate pattern with erythematous borders. they often but not always have a central necrotic area. The location of the rash and the fact that it resolves after discontinuation of the offending agent help distinguish this condition from other types of vasculitis. Usually, antibodies against myeloperoxidase are present.

NOTE: The photograph above shows levamisole-induced vasculitis, but does not illustrate the case described in this paper. Click the Full Text” link above to see the rash in this patient.

 

Related posts:

Levamisole-adulterated cocaine: an excellent review

Cocaine, levamisole, and the white blood count 

Dramatic pictures: vasculitis caused by levamisole-contaminated cocaine

Scrotal gangrene after smoking crack

Unusual complication of cocaine abuse

Case reports: neutropenia associated with levamisole-adulterated cocaine

Why is the antihelminthic drug levamisole used to adulterate cocaine?

Cocaine adulterated with levamisole implicated in 21 cases of agranulocytosis

 

Cocaine-associated cardiotoxicity: a systematic review yields no answers

Christopher Siesarchik/shutterstock.com

Christopher Siesarchik/shutterstock.com

3 out of 5 stars

Treatment of cocaine cardiovascular toxicity: a systematic review. Richards JR et al. Clin Toxicol 2016 Feb 26 [Epub ahead of print]

Abstract

This paper is the most frustrating thing I’ve read since I force marched my way through the “Oxen of the Sun” chapter of James Joyce’s Ulysses. I must say that, despite its difficulties, the Joyce selection — with its obstetric setting and drunken medical students — was much more fun.

There is considerable controversy among toxicologists, emergency physicians, and cardiologists as to the best agents to use for treating cocaine-associated cardiotoxicity. Benzodiazepines? Beta-blockers? Calcium-channel blockers? Nitroglycerine?

An important factor to consider is what manifestation(s) are present — tachycardia? hypertension? chest pain? dysrhythmia>

To attempt to address these questions, the authors conducted a systematic review “to determine the current best evidence for treatment of the most commonly encountered adverse cardiovascular effects caused by cocaine toxicity . . .” Unfortunately, few detailed methods are described. It is difficult to make out exactly how the articles were chosen and how they were rated as to level of evidence.  In addition, the authors make virtually no actionable suggestions. After surveying and cataloging 149 papers, their conclusion is unhelpfully vague:

Cocaine toxicity can result in tachycardia, dysrhythmia, hypertension, and coronary artery vasospasm, at varied dosages and hours after use. High-quality evidence for pharmacological treatment of cocaine cardiovascular toxicity is limited but can guide acute management of associated tachycardia, dysrhythmia, hypertension, and coronary vasospasm. Prospective human studies of the treatment of cardiovascular toxicity from cocaine with benzodiazepines, calcium channel blockers, nitric oxide-mediated vasodilators, α- and β-blockers, α2-agonists such as dexmedetomidine, antipsychotics, IV lipid emulsion, and other sedatives, such as propofol, are greatly needed to better guide clinical management.

This conclusion could have been written even before reviewing the literature. Nevertheless, the paper is useful to have on file for its list of 149 references on the topic through 2015.

Related posts:

Case report: cocaine cardiotoxicity treated with intravenous lipid infusion

Cocaine-associated arrhythmias

 

Is ketamine safe and effective in excited delirium?

Zerbor/shutterstock.com

Zerbor/shutterstock.com

3 out of 5 stars

Ketamine as Rescue Treatment for Difficult-to-Sedate Severe Acute Behavioral Disturbance in the Emergency Department. Isbister GK et al. Ann Emerg Med 2016 Feb 10 [Epub ahead of print]

Abstract

Rapidly sedating a toxicology patient who presents with excited delirium is a critical — yet often difficult — action. These patients are typically difficult to control and resistant to sedation with commonly used agents such as benzodiazepines and antipsychotics. They also have high mortality rates. The key to obtaining good outcomes in these cases is prompt evaluation and support, focusing on the ABCs and hydration, as well as early detection and treatment of hypoglycemia and hyperthermia.

The aim of this prospective observational study was to evaluate the safety and efficacy of ketamine as rescue therapy for sedating excited delirium patients who had not responded to standard agents. As part of a therapeutic protocol, adult (> 16 years old) patients with excited delirium were given up to 2 doses of 10-mg IM droperidol 15 minutes apart. If sedation was not achieved, IM ketamine (4 – 6 mg/kg) was recommended after consult with the toxicology service.

Of nearly 1300 excited delirium patients who received droperidol, 49 were not adequately sedated after 2 doses. Five of the 49 were not sufficiently sedated within 120 minutes of receiving ketamine and/or required additional sedation. Many of those 5 patients seem to have received IM ketamine doses below the recommended 4 – 6 mg/kg.

There were 3 minor adverse effects: 2 patients vomited, and 1 developed oxygen desaturation down to 90% that responded readily to supplemental oxygen.

Some clinicians are wary of using ketamine in excited delirium patients for fear that the drug’s weak inhibition of catecholamine reuptake might exacerbate hypertension and tachycardia, and cause emergent hallucinations. The authors of an accompanying editorial  note that one peer reviewer who evaluated the paper wrote:

This is just crazy . . . [T]he last thing we need is for a bunch of residents or docs to whack psych patients with ketamine in order to ‘sedate’ them.

Yet ketamine is gaining increased acceptance as a sedating agent in excited delirium. Recently in Emergency Medicine News, Dr. James Roberts discussed this topic and concluded:

Ketamine appears to be an ideal drug for the patient with unknown pathology who presents in an uncontrolable and violent state.

He pointed out that advantages of ketamine in this setting included rapid onset after IM administration, relatively short duration (30-40 minutes), and preservation of reflexes.

From a toxicological perspective, there are several important points to make about this paper:

  • The data is not clean, since there were a number of protocol violations involving included patients
  • Only 7 of the 49 eligible patients had psychostimulant-induced excited delirium
  • The fact that 43 patients had pre-administration blood pressures recorded suggests that many did not exhibit full-blown excited delirium
  • The study looked at ketamine only as a rescue — not primary — sedative